Terbinafine therapy and SCLE

Case Study: Treatment of onychomycosis with terbinafine resulted in a persistent rash, write Dr S Saha, Dr J Powell and Dr S Tharakaram.

A 26-year-old female patient presented with a circinate erythema multiforme-like rash involving the face and back. This had developed during a two-month course of oral terbinafine for culture-proven onychomycosis.

Terbinafine therapy was stopped immediately and the rash settled with a course of oral steroids. However, three months later the patient presented with an erythematous telangiectatic macular rash on the upper part of the chest including the V of the neck, the upper and mid back and parts of the arms and trunk (see images).

Our patient reported a history of mild eczema following a pregnancy and polymorphic light eruption affecting the face and V of the neck.

A diagnosis of sub-acute cutaneous lupus erythematosus (SCLE) was made on the basis of clinical, immunological and pathological findings. Unfortunately, despite different treatments including steroids and azathioprine, she has experienced flare-ups of the condition for the past 10 years.

Terbinafine
Terbinafine is commonly prescribed for onychomycosis and other fungal infections. According to manufacturer's guidelines side-effects are 'generally mild to moderate and transient'.

The most common adverse reactions reported are GI, allergic skin reactions and headache.

Taste disturbances are an 'uncommon' side-effect, cases of serious hepatic dysfunction 'rare' and the precipitation and exacerbation of cutaneous and systemic lupus erythematosus 'very rare'.

Despite this, over the past few years case studies have continued to report the association between terbinafine therapy and SCLE. The persistence of terbinafine-induced SCLE for so long following drug withdrawal is extremely unusual.

Other cases have resolved upon drug withdrawal and medical treatments. The median delay for clinical recovery following drug withdrawal has been calculated as eight weeks.

The patient's symptoms evolved to include arthritis and leucopaenia, consistent with other reported cases of terbinafine-induced SCLE.

Certain medications can induce or exacerbate auto-immune diseases such as lupus, but the frequency of drug-induced SCLE in primary care is unknown.

It would be a large strain on resources to perform baseline auto-antibody tests in every patient receiving terbinafine therapy but taking a quick history of photosensitive rashes would be practical.

Prevention
Polymorphic light eruption has been associated with autoimmune diseases including SCLE, and terbinafine may well exacerbate a pre-existing, possibly quiescent, disease.

If such a history is positive then use elective auto-antibody screening to avoid exacerbating pre-existing auto-immune diseases such as SCLE.

For patients with known pre-existing autoimmune disease, advice should be given about the risk of certain drugs, including terbinafine, of exacerbating their disease.

In some fungal infections, terbinafine therapy may be considered too high a risk.

Dr Saha and Dr Powell are F2 doctors and Dr Tharakaram is consultant dermatologist at Pembury Hospital, Maidstone & Tunbridge Wells NHS Trust.

References

Farhi D, et al. Terbinafine-induced subacute cutaneous lupus erythematosus. Dermatology 2006;212:59-65.

Rubin R L. Drug-induced lupus. Toxicology 2005;209:135-47.

Antonov D, et al. Drug-induced lupus erythematosus. Clin Dermatol 2004;22:157-66.

Callen J P. How frequently are drugs associated with the development or exacerbation of subacute cutaneous lupus? Arch Dermatol 2003;139:89-90.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Follow Us:

Just published

UK COVID-19 vaccination programme tracker

UK COVID-19 vaccination programme tracker

GPs across the UK are playing a leading role in the largest-ever NHS vaccination...

CVT risk from COVID-19 infection 'significantly higher' than from vaccines, study suggests

CVT risk from COVID-19 infection 'significantly higher' than from vaccines, study suggests

The risk of cerebral venous thrombosis (CVT) following COVID-19 infection is eight...

‘Warm and kind’ retired Derbyshire GP dies from COVID-19

‘Warm and kind’ retired Derbyshire GP dies from COVID-19

Retired Derbyshire GP Dr Om Prakash Chawla, who was known for his warmth and kindness,...

GPs can learn from pandemic to strengthen relationship with patients, says RCGP chair

GPs can learn from pandemic to strengthen relationship with patients, says RCGP chair

General practice can build on changes to care during the COVID-19 pandemic to strengthen...

Surrey GP practice targeted by aggressive anti-vaccination poster

Surrey GP practice targeted by aggressive anti-vaccination poster

Staff at a GP surgery in Surrey have been left completely demoralised after they...

JCVI issues final guidance on phase 2 of COVID-19 vaccination programme

JCVI issues final guidance on phase 2 of COVID-19 vaccination programme

The JCVI has confirmed the next phase of the COVID-19 vaccination programme will...